Hi everyone… it’s been awhile since I’ve been on here but I have a question I can’t seem to get a clear answer for. I’m in the hospital for Pneumonia and Bronchitis and have been given IV Solu-Medrol for the past week with some absolutely horrendous numbers… nothing below 350 all the way up to 800… needless to say my kidneys feel fantastic. I don’t see being let go anytime soon as they have a battery of tests I’m doing tomorrow and then it’s the weekend. So I’m just wondering what has anyone else done to help off set the highs from steroids… btw I’m currently pumping at a 200% increase on my pump for a total basal rate of 124u and I’m bolusing to correct and cover carbs in addition to the hospital giving me 35u of Lantus and 15u of R every 6 hours and I’m still sitting at 350+…
I wish I had something magical to say, but I don’t
Steroids are a nightmare with blood sugars. I’ve not been on oral/IV steroids, but inhaled. They insist that because it’s inhaled it’s not systemic… and maybe not by their terms, but it’s throws my blood sugars around similar to yours. I just try to stay on top of it. Boost my basal… override insulin to carb ratios and insulin sensitivity factors… Then, test, correct and repeat
I hope you get better soon and that the steroids are not something you need long term.
Steroids are known to make insulin pretty much work like water. Once you get to lower the dose of steroids your numbers should start going down too after a while. As for now, all you can do is taking more insulin and test test test.
I’m not confirmed diabetic even though I do have highs and lows beyond the ordinary. But when I get prednisone or such for my allergy I do reach diabetic high levels. Prednisone pills are especially bad for my levels even if it works better for my allergy.
I hope you feel better real soon and get off those steroids nice and slow.
Even when you go home, your numbers will remain elevated on oral steroids, but better, and I had issues for a couple of weeks after stopping the steroids.
its kinda funny you posted this cause yesterday my pain management doctor gave me a cortisone shot which i had no clue would effect the diabetes but it has… my sugar was 300 all night and day no matter how much insulin i took it wouldnt go down… i increased my basal rate from 1.05 to 1.50 and its bringing it down slowly crazy how much steriods effect us… but when my son was in the hospital for breathing related troubles they gave him steriods and said it would raise his bg and hes not diabetic!
Yep - it’s the steroids. I wish I could tell you what would make it better, but I don’t have an answer except upping insulin and activity, if possible, but it sounds like you are pretty sick.
I have been getting steroids injections for Spinal Stenosis since May I know what you mean about the highs. What I did before starting on injections was to consult with my educator and he told me what to do. Since May I have had one other shot, which was in July and soon I will be getting another one.
Since my shots are voluntary I wanted to know what can I do to fight the highs…knowing that temp basals weren’t enough. I don’t know what brand of pump you have but I have a Medtronic 522 which has a bolus wizard feature which I use. There is a pattern feature in the wizard that we set for higher basal rates. So when I get my injections I set my pump to the pattern B which has the highest basal rate and it keeps my bs from going high.
yea i have the same pump and pretty much did the same thing… but im just afraid that its gonna lose that high effect and just bottom out… i hear about 36 hours
Yeah it’s crazy how bad my numbers have been with the amount of insulin that i have going. It’s funny your basal rate that you increased to is my normal basal rates during the day. I’m still stuck over 375 and just got an additional 15u of R so hopefully that will help. I couldn’t imagine how high my BGs would be if I wasn’t being given insulin… lol
I have the Ping. I’m running a 200% increase on my basal rate of 38u and am being given tons of extra insulin. I’m still going high and have been since Saturday. At this point I just don’t know what to do. My endo called this morning to make sure I wasn’t having super crazy highs, but it’s still not really doing any good! lol
I know the last time I had to take a week-long course of steroids for my IBD I had to take A LOT more insulin. This was before I was pumping, still MDI. I can’t remember exactly but I think I had to change my usual 25u of Lantus to closer to 60-70 units. And my I:C ratio was so screwy I just attempted to lay off carbs completely for the week.
So I think I nearly tripled my insulin for steroids.
There was a previous thread where this was discussed…maybe on the pumpers board, I think…and how to prevent this from happening. Those of us who are on a pump and who’ve had steroids before have found that if you raise your basal rates IMMEDIATELY on receiving steroids (whether by shot, inhaled, or oral), you can often prevent the blood sugar levels from going up. Unfortunately, once they’ve gone up it is nearly impossible to get them down until the stuff starts working out of your system. But for future reference, keep this in mind.
I’m so sorry you’ve had to go through this. It really stinks to have your blood sugars go up so high when you’re already feeling sick from the infections.
Thanks Ruth! Yeah, that would have been helpful in the beginning, but unfortunately, I’ve been on them for several days so I’m literally stuck high. I will keep it in mind when I have to do them again.
Yeah, my blood sugars are the reason that they won’t let me go… bummer! lol
So, today I have the official diagnosis… I have moderately severe asthma along with my diabetes and the bronchitis/ pneumonia that originally brought me in here. I have been put on inhaled steroids which don’t raise my blood sugar as high as the IV ones, but still into the 300s lower 200s.
It amazes me how I’ve always been super active with cycling over 30-40 miles 3 times a week and hitting the gym but have never had any real issues with this that I’ve ever known of. Well, all I can say is, I’m so thankful for my terrific insurance… it’s really been a lifesaver!
i know my endo said it should last for about 36 hours… and well we are at about 50 hours and i still cant eat nothing or anything! ive actually read that steriods can make normal people diabetic! that shows you what it does to those who are already diabetic… BTW off topic but how do you like your Ping? im hopefully gonna get one soon!
yes my sugar level was like 155 and i had a sandwich and it went up and that was it wouldnt go down or budge! ive took steriods for the first time and last… its for broken spine and ribs which bother me but i really feel bad for the people who have to take them when they are sick
Thats good glad to hear they found something that works good for you!
Any time a doctor says “prednisone” or “medrol” I just cringe. I hate riding the steroid roller coaster. The bad thing about steroids is that you have to assume that for every 1 day of dosing that it will be in your system for three days. Meaning if you’re on 5 days worth it will stay in your system for around 15 days. This is the unfortunate pharmacology of that type of drug.
Typically when I am on a steroid (and I fight and resist and only give in as a last resort) I go to checking my levels EVERY 1.5 to 2 hours. Keep in mind I’ve been on an insulin pump for less than two days. Before the pump I would double my long acting and double my rapid acting for corrective doses. I would also severely restrict my carb intake and would try to double my protein intake. This seemed to help as much as anything and kept me pretty stable. The problem is knowing when to revert to form so you don’t tank your glucose levels. Remember when you’re sick, even without steroids, your kidneys start pumping glucose into your system. It seems a bit self-defeating but it is what it is.
Now the question that I have about steroids: Do you guys have horrifying mood swings and feel like you want to crawl out of your own skin? I turn into a raging monster and everyone around me seems to want me dead while I’m in the throws of this.
i dont know about mood swings cause ive just got the injection “roid rage” heh but yea the pump is soooo much better right? if you need to adjust your basal you can as were injections your stuck with whatever you took…
I’ve been through all the online training and two pump classes. Even then I’d pretty much programmed the thing myself before the first class. I’m dying to get the cgms up and running but I promised the trainer I’d wait till the class.
Even then, even just the short time I’ve been on the pump I can’t believe the difference already. I was to the point where I was crashing my sugar two or three times a day. Thus far I have no dropped below 65 and that’s because I forgot to eat.